Pennsylvania, 2023Damaging Winds and Strong Wind in Pennsylvania, April 1, 2023
April 1, 2023 · NWS CTP · 27 events in 10 counties and zones
A strong cold front crossed central Pennsylvania during the afternoon and early evening of April 1, 2023. In a high shear/low CAPE environment, convection was able to mix down very strong winds from just off the surface, leading to wind damage across portions of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $89,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed central Pennsylvania during the afternoon and early evening of April 1, 2023. In a high shear/low CAPE environment, convection was able to mix down very strong winds from just off the surface, leading to wind damage across portions of the area. Storms were weakening as they moved into central PA in the early afternoon, but they re-intensified over the Lower Susquehanna Valley by late afternoon and early evening. Winds following the frontal passage continued to gust to near 50 mph across southern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 1, 10:38 AM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 1, 10:38 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
1138 AM EDT Sat Apr 1 2023
.SYNOPSIS...
A volatile and very windy start to April 2023 and opening day of
trout season in PA with rounds of rain showers and strong to
damaging wind gusts. Cooler temperatures and dry weather to
close out the weekend with plenty of sunshine and lighter wind.
The key weather highlight next week will be a warm surge with
temperatures trending well above normal through Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Skies clearing out quickly across the Susq Valley late this
morning with full sunshine across the western two-thirds of PA.
A high probability for a significant high wind and/or enhanced
convective wind event exist for the early to mid afternoon
hours across Central and Western parts of the CWA, and late this
afternoon/very early this evening over the Susquehanna Valley
and points east.
The rare combination (in this part of the of the country) from
wind and increasing buoyancy/large scale lift from initially
full sunshine and an approaching vigorous mid/upper level trough
will support a line of severe TSRA racing east at an incredible 70
to 75 mph (now seen across Central OH and noted by highly
elongated HRRR 1 hour precip cells within a QLCS type of
structure).
Inverted-V soundings beneath the high-based CB will combine
with 0-3 km bulk shear of 50-70KT to bring localized areas of
enhanced wind damage where the stronger mid level winds are
mixed down through precip cores/accompanying mini bow
signatures. Localized 80KT westerly winds are possible in the
stronger precip cores
Previous...
The key message particularly from this afternoon through early
tonight will be a high/damaging wind threat. While there
remains some uncertainty in how convection may evolve, the hires
model data continues to signal the potential for a maturing/surging
low topped squall line to deliver numerous wind gusts in excess
of 50kt.
Strong pressure rises in the wake of a secondary cold front
(possibly enhanced to some extent by the QLCS feature) along
with steepening lapse rates should also aid in downward
momentum transfer resulting in sfc wind gusts in the 50-65 mph
range. We upgraded the wind advisory to a high wind warning for
rest of the southern tier counties.
Much colder, post-frontal WNW flow will drive a rain to snow
shower transition across the northern and western Alleghenies
late tonight with a minor accumulation <1 inch possible in the
favored upslope areas by Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Building high pressure will bring an end to any lingering snow
showers across the western high terrain early Sunday morning,
with clearing skies and a noticeably colder/drier airmass
briefly returning to close out the first weekend of April. Max
temps will be 15 to 25 degrees colder than Saturday.
All guidance points to fair weather Monday as high pressure
passes off the Mid Atlantic coast. An ensuing southwest flow
advects much warmer air into the Commonwealth with a springtime
warming trend getting underway. A weak shortwave passing north
of the region should push a dying cold front into northern PA
Monday night with some light rain possible over this area.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low level convergence and a plume of anomalous pwats along the
front should support a fair amount of cloud cover and the chance
of showers Tuesday. However, lack of large scale forcing
supports only limited POPs.
All medium range guidance supports very warm conditions midweek,
peaking on Wednesday, as the stalled front lifts north of the
state ahead of an upstream trough. Diurnal heating, combined
with falling heights ahead of the trough, should translate to an
increased chance of showers Wednesday during the day,
especially over the W Mtns. Ensemble mean 850mb temps around 11C
could support temps pushing 80F in southern valleys if there's
enough sunshine.
Model spread and forecast uncertainty increase the second half
of next week regarding the timing of the upstream trough.
However, all guidance tracks the associated surface low well north
of PA, with a trailing cold front and potential showers coming
through in the Wednesday night to Thursday AM time frame. Temps
slip back toward seasonal norms by Friday.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Rapid clearing is anticipated behind the exiting cold front
early Saturday morning. However, increasingly gusty southwest
winds are expected to develop by Saturday afternoon ahead of a
more potent cold front approaching from the west. The cold
front, which should barrel through central PA between 18Z-22Z,
will be accompanied by a brief shower or thunderstorm in many
locations. Some of the storms could contain wind gusts over 50
kts. Behind the front, strong westerly winds will impact the
entire area. Bufkit soundings support gusts to around 40kts into
the evening hours. Upsloping flow is also likely to yield MVFR
cigs and light snow showers across the W Mtns Saturday evening.
Outlook...
Sun...Early AM low cigs possible Laurel Highlands.
Mon...No sig wx expected.
Tue...AM low cigs possible N Mtns.
Wed...AM low cigs possible eastern PA. PM tsra impacts possible,
mainly western PA.
&&
.CLIMATE...
Welcome to April. Here is a look at the March monthly
temperature, precipitation, and snowfall at Harrisburg and
Williamsport along with departure from normal.
Harrisburg:
Avg. Temp = 43.0F (+1.2F)
Total Precipitation = 2.78 (-0.92")
Total Snowfall = T (-5.6")
Williamsport:
Avg. Temp = 40.0 (+1.3F)
Total Precipitation = 2.72 (-0.41")
Total Snowfall = 6.6" (-0.7")
Warmth builds through early next week with record hi min temps
forecast on Wed. 4/5.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 AM EDT Sunday for PAZ004>006-010>012-
017>019-037-041-042-045-046-049>053-058.
High Wind Warning until 2 AM EDT Sunday for PAZ024>028-033>036-
056-057-059-063>066.
&&
SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Martin/RXR
AVIATION...Lambert/Fitzgerald/Colbert
CLIMATE...
Hazardous weather outlook, Apr 1, 11:02 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1202 PM EDT Sat Apr 1 2023
PAZ025>028-034>036-056-057-059-063>066-021615-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Perry-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1202 PM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
Additionally, a round of fast-moving, strong to severe thunderstorms
occurring along a cold front will bring the potential for enhanced
westerly wind gusts and wind damage this afternoon into early this
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-018-019-037-041-042-045-046-049>053-058-021615-
Northern Clinton-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
1202 PM EDT Sat Apr 1 2023
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Additionally, a round of fast-moving, strong to severe thunderstorms
occurring along a cold front will bring the potential for enhanced
westerly wind gusts and wind damage this afternoon into early this
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-033-021615-
Cambria-Somerset-
1202 PM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-017-021615-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
1202 PM EDT Sat Apr 1 2023
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Thunderstorm Wind, Warren
- When
- April 1, 1:00 PM EST
- Where
- Warren County, 2.66 mi ENE of Enterprise
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.644, -79.532
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a roadway in southwestern Warren County.
Thunderstorm Wind, Warren
- When
- April 1, 1:10 PM EST
- Where
- Warren County, 1.03 mi E of Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -79.260
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees southeast of Youngsville.
Thunderstorm Wind, Warren
- When
- April 1, 1:15 PM EST
- Where
- Warren County, 1.03 mi E of North Warren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.870, -79.150
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires north of Warren.
Thunderstorm Wind, Warren
- When
- April 1, 1:16 PM EST
- Where
- Warren County, 1.12 mi E of North Warren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.868, -79.148
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Conewango Avenue north of Warren.
Thunderstorm Wind, McKean
- When
- April 1, 1:35 PM EST
- Where
- McKean County, 1.01 mi SW of East Kane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.641, -78.815
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Route 66 south of Kane.
Thunderstorm Wind, McKean
- When
- April 1, 1:35 PM EST
- Where
- McKean County, 0.19 mi NNW of West Eldred
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 41.972, -78.402
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires northwest of Eldred.
Thunderstorm Wind, Cambria
- When
- April 1, 1:40 PM EST
- Where
- Cambria County, 1.26 mi N of Vinco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.418, -78.873
A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Benshoff Hill Road near Vinco.
Thunderstorm Wind, McKean
- When
- April 1, 1:40 PM EST
- Where
- McKean County, 0.97 mi SE of Mt Jewett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 41.719, -78.638
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Mount Jewett.
Thunderstorm Wind, McKean
- When
- April 1, 1:40 PM EST
- Where
- McKean County, 0.79 mi E of Summit
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 41.951, -78.535
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires north of Rew.
Thunderstorm Wind, McKean
- When
- April 1, 1:40 PM EST
- Where
- McKean County, 1.13 mi W of Sawyer City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.953, -78.642
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires near Bradford.
Thunderstorm Wind, McKean
- When
- April 1, 1:50 PM EST
- Where
- McKean County, 1.37 mi WNW of Marshburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.857, -78.795
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Route 59 northwest of Lafayette.
Thunderstorm Wind, Cameron
- When
- April 1, 1:55 PM EST
- Where
- Cameron County, 0.99 mi NNW of Driftwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.342, -78.140
A severe thunderstorm producing winds estimated near 70 mph rolled a mobile home over onto it's roof, with the home remaining largely intact.
Thunderstorm Wind, Cameron
- When
- April 1, 2:00 PM EST
- Where
- Cameron County, 6.21 mi E of Cameron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -78.060
A severe thunderstorm producing winds estimated near 60 mph knocked down trees at Sinnemahoning State Park.
Thunderstorm Wind, Centre
- When
- April 1, 2:08 PM EST
- Where
- Centre County, 0.89 mi W of Lemont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.822, -77.817
A severe thunderstorm producing winds estimated near 60 mph knocked down wires near Houserville.
Thunderstorm Wind, Centre
- When
- April 1, 2:09 PM EST
- Where
- Centre County, 1.38 mi S of Woodycrest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.800, -77.880
A severe thunderstorm producing winds estimated near 60 mph knocked down wires near State College.
Thunderstorm Wind, Potter
- When
- April 1, 2:10 PM EST
- Where
- Potter County, 0.2 mi SSW of Odin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.697, -78.082
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires near Odin.
Thunderstorm Wind, Centre
- When
- April 1, 2:11 PM EST
- Where
- Centre County, 0.45 mi N of State College
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 40.786, -77.851
A severe thunderstorm producing winds estimated near 60 mph knocked down a large limb onto a home on Westerly Parkway in State College.
Thunderstorm Wind, Centre
- When
- April 1, 2:15 PM EST
- Where
- Centre County, 2.13 mi WSW of Lemont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 40.811, -77.839
A severe thunderstorm producing winds estimated near 60 mph damaged power lines near State College.
Thunderstorm Wind, Centre
- When
- April 1, 2:30 PM EST
- Where
- Centre County, 1.34 mi ESE of Woodycrest
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.813, -77.856
A severe thunderstorm produced a 59 mph wind gust at Beaver Stadium in State College.
Thunderstorm Wind, Tioga
- When
- April 1, 2:35 PM EST
- Where
- Tioga County, Gaines Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.750, -77.570
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Route 6 east of Galeton.
Thunderstorm Wind, Tioga
- When
- April 1, 2:35 PM EST
- Where
- Tioga County, 0.52 mi E of Wellsboro Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.730, -77.390
A severe thunderstorm produced a wind gust measured at 58 mph at Grand Canyon Regional Airport west of Wellsboro.
Thunderstorm Wind, Cambria
- When
- April 1, 2:38 PM EST
- Where
- Cambria County, 2.21 mi WSW of Bradley Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.540, -78.720
A severe thunderstorm producing winds estimated near 60 mph knocked down trees north of Ebensburg.
Thunderstorm Wind, Tioga
- When
- April 1, 2:50 PM EST
- Where
- Tioga County, Sabinsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 41.870, -77.520
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees, including one onto a barn, near Sabinsville.
Thunderstorm Wind, Tioga
- When
- April 1, 3:05 PM EST
- Where
- Tioga County, 0.05 mi NNW of Wellsboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 41.751, -77.300
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Wellsboro.
Thunderstorm Wind, Lebanon
- When
- April 1, 4:05 PM EST
- Where
- Lebanon County, 0.57 mi ENE of Lickdale
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.453, -76.510
A thunderstorm producing winds estimated near 50 mph knocked down a tree at Lickdale Campground north of Jonestown.
Thunderstorm Wind, York
- When
- April 1, 4:35 PM EST
- Where
- York County, 1.29 mi NE of Thomasville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 39.942, -76.851
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Thomasville.
Strong Wind, Cumberland
- When
- April 1, 11:12 PM EST
- Where
- Cumberland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Strong post-frontal wind gusts estimated near 50 mph caused minor roof damage to a structure at Dickenson College in Carlisle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079762, 1079763, 1079764, 1079765, 1079766, 1079767, 1079768, 1079769, 1079771, 1079775, 1079776, 1079779, 1079778, 1079785, 1079786, 1079784, 1079793, 1079789, 1079791, 1079787, 1079788, 1079795, 1079790, 1079792, 1079796, 1079794, 1079797.